Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 134, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 23, 2001, 3:51 PM EDT for Nelson County, Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 3:51 PM EDT (19:51 UTC)
- Expired
- Aug 23, 2001, 4:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Nelson County, KY
The radar
The Louisville radar (KLVX), 39 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:00 PM EDT | Thunderstorm Wind 60 E | Bardstown, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2033 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
356 WUUS53 KLMK 231953 SVRSDF KYC179-232030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 351 PM EDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NELSON COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 430 PM EDT * AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SAMUELS...OR ABOUT 21 MILES SOUTHEAST OF LOUISVILLE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NAZARETH...BARDSTOWN AROUND 400 PM EDT BALLTOWN AROUND 405 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS TO 70 MPH. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3781 8569 3765 8557 3786 8528 3795 8548 SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 23, 2:45 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT THU AUG 23 2001 WILL ISSUE AN ABBREVIATED DISCUSSION...IN LIEU OF CONVECTIVE WATCH UNTIL 900 PM EDT...AND WE/RE IN THE MIDST OF BEGINNING TO ISSUE FIRST WARNINGS. ATMOSPHERE ALONG AND SOUTH OF THE BOUNDARY HAS DESTABLIZED SIGNIFICANTLY...WITH CAPES IN THE 3000 TO 4000 RANGE...ALONG WITH SOME DRY AIR ALOFT AND IMPRESSIVE VERTICAL PROFILE ON THE WILMINGTON SOUNDING THIS MORNING. STORMS THAT ARE DEVELOPING ARE MOVING RATHER FAST...BUT WILL PRODUCE VERY HEAVY RAINFALL...WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. THE SYNOPTIC TRENDS WERE SIMILAR WITH THE MODELS...ALBEIT SOMEWHAT DIFFERENT ON THE TIMING AND HOW FAR WEST THIS BOUNDARY SETTLES ON FRIDAY. NEVERTHELESS...WILL HAVE THUNDERSTORMS THIS EVENING NORTH AND ALL NIGHT ACROSS THE SOUTH...AND WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY...ALTHOUGH MY GUT FEELING TELLS ME THAT ENOUGH DRYING SHOULD WORK INTO NORTHERN AREAS TO PRECLUDE RAINFALL. THIS BOUNDARY THEN SWEEPS BACK ACROSS THE FORECAST AREA ON SATURDAY...WITH THE NEXT COLD FRONT MOVING THROUGH ON SUNDAY. .SDF...SEVERE THUNDERSTORM WATCH ENTIRE CWA UNTIL 900 PM EDT. VLD
In the hours before
Special weather statement, Aug 23, 12:51 PM EDT, 3 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-240745- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1251 PM EDT THU AUG 23 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA FOR THIS AFTERNOON AND TONIGHT. A SLOW MOVING COLD FRONT LOCATED ACROSS SOUTHERN INDIANA AND OHIO WILL MOVE SOUTH THROUGH THE AREA THIS AFTERNOON. SOUTH OF THIS FRONT THE ATMOSPHERE IS WARM...HUMID...AND UNSTABLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THIS FRONT DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS FROM THESE STORMS WILL BE VERY HEAVY RAINS... DANGEROUS LIGHTNING...AND DAMAGING WIND GUSTS ABOVE 60 MPH. HAIL IS NOT ANTICIPATED TO BE A WIDESPREAD THREAT SINCE THE ATMOSPHERE REMAINS QUITE WARM ALOFT...AND THE WIND SHEAR PROFILE IS NOT FORECAST TO BE CONDUCIVE FOR TORNADO DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE WARNINGS THROUGH THE OVERNIGHT HOURS. SMALLCOMB
Local storm report, Aug 23, 3:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM DELAPLAIN KY 63 MPH TSTM GUST
08/23/01 SCOTT REPORTED BY EMERGENCY
MANAGEMENT. TREE AND
LINES DOWN.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:17 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 23 min |
| Aug 23, 3:29 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 31 min |
| Aug 23, 3:39 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Fayette | 41 min |
| Aug 23, 4:00 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 30 min |
| Aug 23, 4:19 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.